Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 338, NWS Birmingham, AL

May 19, 2005Lee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 19, 2005, 7:39 PM CDT for Lee County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 7:39 PM CDT (00:39 UTC)
Expired
May 19, 2005, 8:15 PM CDT
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lee County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1236 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1236 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 200039
SVRBMX
ALC081-200115-
/O.NEW.KBMX.SV.W.0338.050520T0039Z-050520T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
739 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF OPELIKA

* UNTIL 815 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OPELIKA...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SALEM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3271 8550 3256 8545 3260 8511 3273 8516

$$
KSL
1 follow-up statement
000 
WWUS54 KBMX 200057
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
757 PM CDT THU MAY 19 2005

ALC081-200115-
/O.CON.KBMX.SV.W.0338.000000T0000Z-050520T0115Z/
LEE AL-
757 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
CENTRAL LEE COUNTY...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 7 MILES NORTHWEST OF SALEM...AND JUST EAST
OF OPELIKA...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3271 8538 3257 8535 3260 8511 3273 8516

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:47 PM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 19, 2:47 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT THU MAY 19 2005

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
CURRENT FORECAST LOOKS TO HAVE A GOOD HANDEL ON THE UPCOMING
SYSTEM(S)...THUS ONLY MINOR TWEAKS WERE MADE WITH THIS UPDATE.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE POPPING UP ACROSS THE AREA AT
THE MOMENT AS TEMPERATURES CLIMB INTO THE MIDDLE AND UPPER 80S.
LIKEWISE...CUMULUS FIELD CONTINUES TO EXPAND.  THIS PRECIPITATION
WILL GRADUALLY DIMINISH AFTER SUNSET...ALTHOUGH AN APPROACHING COLD
FRONT WILL RESULT IN GREATER INSTABILITY AND THUS ADDITIONAL
PRECIPITATION THROUGH THE NIGHT.  THE STORM PREDICTION CENTER HAS
PLACES MUCH OF CENTRAL ALABAMA UNDER A SLIGHT RISK FOR SEVERE WEATHER
TOMORROW. FEEL THIS SOLUTION IS A GOOD ONE CONSIDERING THE MODERATE
INSTABILITY...BUT LACK OF ANY REAL UPPER LEVEL SUPPORT.  TONIGHT
THROUGH FRIDAY NIGHT COULD END UP BEING THE 1 TO 2 INCH RAIN WE HAVE
BEEN WAITING FOR OVER THE LAST COUPLE OF WEEKS.  EXPECTING ABUNDANT
CLOUD COVER AS WELL...SO KEPT TEMPERATURES A BIT COOLER THAN
GUIDANCE. CONDITIONS SHOULD IMPROVE RATHER QUICKLY FRIDAY NIGHT
RESULTING IN A NICE WEEKEND.

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
UNDER NORTHWEST FLOW...A WEAK COLD FRONT WILL MOVE RAPIDLY ACROSS THE
STATE ON MONDAY..RESULTING IN A FEW SHOWERS.  MOISTURE WILL BE
QUESTIONABLE ON MONDAY...SO AT THIS TIME...NO SIGNIFICANT
PRECIPITATION IS EXPECTED. OTHERWISE...GENERAL NORTHWEST FLOW WILL
PREVAIL

&&

.SYNOPSIS...
SCATTERED SUMMER-TYPE NON-SEVERE SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE AFTERNOON HOURS...DIMINISHING IN BOTH
COVERAGE AND INTENSITY SHORTLY AFTER SUNSET.  AN EXTREMELY
POSITIVELY TILTED TROUGH WILL SWING ACROSS THE AREA ON FRIDAY
RESULTING IN ADDITIONAL PRECIPITATION...SOME OF WHICH COULD BE
SEVERE.  AFTER THIS SYSTEM...A STRONG THERMAL RIDGE BEGINS TO BUILD
OVER THE SOUTHWEST RESULTING IN NORTHWESTERLY FLOW FOR THE
REMAINDER OF THE FORECAST PERIOD.  NORMALLY...THIS PATTERN KEEPS
CONDITIONS DRY IN CENTRAL ALABAMA...WITH THE EXCEPTION OF A ROGUE
MCS A FEW TIMES OF YEAR.  NOTHING REALLY POINTING TO THIS LATTER
SOLUTION AT THE MOMENT.  AFTER A WEAK COLD FRONT MOVES ACROSS THE
AREA ON MONDAY...CONDITIONS LOOK DRY WITH GRADUALLY WARMING
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     85  66  77  62 /  50  70  70  20
ANNISTON    85  66  77  62 /  50  70  70  40
BIRMINGHAM  86  67  78  62 /  30  70  70  30
TUSCALOOSA  88  67  81  62 /  20  50  70  20
CALERA      87  66  79  62 /  30  60  70  40
AUBURN      86  66  80  64 /  30  50  70  60
MONTGOMERY  89  67  83  65 /  20  50  70  60
TROY        88  65  83  65 /  20  50  70  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JDS/12
Hazardous weather outlook, May 19, 1:40 PM CDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT THU MAY 19 2005

ALZ011>015-017>050-201230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
140 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AFTER 3 PM CDT TODAY NORTH
OF INTERSTATE 20.  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
SOUTH OF INTERSTATE 20 THIS AFTERNOON AND TONIGHT.

GUSTY WINDS UP TO 40 MPH...PEA SIZE HAIL...DANGEROUS LIGHTNING...AND
LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS EXPECTED WITH
THE STRONG STORMS.

A LOW PRESSURE SYSTEM WILL APPROACH ALABAMA FROM THE NORTHWEST
THIS AFTERNOON.  THE INCREASE IN LOW LEVEL MOISTURE...INSTABILITY...
WINDS...AND LIFT WILL ALLOW AFTERNOON THUNDERSTORMS POSSIBLY STRONG
TO DEVELOP ACROSS NORTH AND CENTRAL ALABAMA THIS AFTERNOON.

AT THIS TIME...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED
TODAY OR TONIGHT.  HOWEVER...IF MOISTURE...INSTABILITY...OR WINDS
INCREASE MORE THAN CURRENTLY EXPECTED...A FEW STORMS MAY BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF AN
ONEONTA TO ANNISTON LINE BETWEEN NOON CDT FRIDAY THROUGH 12 AM CDT
ON SATURDAY.

DAMAGING WINDS AND LARGE HAIL ARE THE MAIN HAZARDS.

THE LOW PRESSURE SYSTEM WILL PUSH A COLD FRONT THROUGH CENTRAL
ALABAMA ON FRIDAY.  ABUNDANT LOW LEVEL MOISTURE...GOOD LIFT...
AND UNSTABLE AIR WILL SUPPORT THE REDEVELOPMENT OF THUNDERSTORMS
ON FRIDAY ACROSS THE FORECAST AREA.  SOME STORMS MAY BE SEVERE...
PARTICULARLY WEST OF INTERSTATE 65 WHERE HEATING AND INSTABILITY
WILL BE GREATEST.  HOWEVER...AN OUTBREAK OF SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

THE COLD FRONT WILL PUSH SOUTH TOWARDS THE GULF COAST AND END
THE THREAT FOR SEVERE THUNDERSTORMS ACROSS CENTRAL ALABAMA AFTER
12 AM CDT SATURDAY.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NEEDED BETWEEN 6 PM CDT TODAY AND 12 AM CDT SATURDAY.

KH/99

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:18 PM CDTSevere Thunderstorm WarningBMXCalhoun42 min
May 20, 1:15 PM CDTSevere Thunderstorm WarningBMXCoosa22 min
May 20, 1:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah64 min
May 20, 2:11 PM CDTSevere Thunderstorm WarningBMXSt. Clair64 min
May 20, 2:27 PM CDTSevere Thunderstorm WarningBMXBlount33 min
May 20, 2:30 PM CDTSevere Thunderstorm WarningBMXJefferson60 min
May 20, 2:37 PM CDTSevere Thunderstorm WarningBMXWalker38 min
May 20, 2:48 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore27 min
May 20, 3:03 PM CDTSevere Thunderstorm WarningBMXTalladega42 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningBMXSt. Clair33 min
May 20, 3:14 PM CDTSevere Thunderstorm WarningBMXWalker16 min
May 20, 3:29 PM CDTSevere Thunderstorm WarningBMXJefferson46 min
May 20, 3:32 PM CDTSevere Thunderstorm WarningBMXShelby78 min
May 20, 3:43 PM CDTSevere Thunderstorm WarningBMXTalladega32 min
May 20, 3:47 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa43 min
May 20, 4:38 PM CDTSevere Thunderstorm WarningBMXTuscaloosa52 min
May 20, 4:55 PM CDTSevere Thunderstorm WarningBMXBibb37 min
May 20, 5:27 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens33 min
May 20, 5:27 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
May 20, 5:36 PM CDTSevere Thunderstorm WarningBMXHale24 min
May 20, 5:58 PM CDTSevere Thunderstorm WarningBMXGreene, Hale47 min
May 20, 6:28 PM CDTSevere Thunderstorm WarningBMXAutauga, Lowndes, Montgomery35 min
May 20, 6:30 PM CDTSevere Thunderstorm WarningBMXSumter45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.